Q. My husband has taken Zocor to lower cholesterol since he was 48. In 2006, he started to notice problems. His feet became numb and he had trouble writing. He believed that he was less sharp mentally. I could see that his muscle strength was waning too. I excused this as growing older, but he was just in his early fifties.
The problems became more obvious starting in January 2007. Now it's February 2008 and he's 55.
He can't communicate with customers in the business he started 30 years ago. His writing can't be read even when he tries his best to print.
He has trouble walking. He loses his balance easily. It is very difficult for him to get up when he falls. He has very little body strength and he can't walk up stairs. He has no feeling in the bottom of his toes.
He has trouble expressing his thoughts and his speech pattern is halting. He has a lot of trouble sleeping.
He's made numerous trips to his internist and a neurologist. They have recommended we see a dementia psychiatrist. I feel I need to look elsewhere for help–but I don't know where to go. Could any of this be related to Zocor?
A. We have heard from hundreds of people who have developed memory, nerve or muscle problems while taking statin-type cholesterol-lowering drugs (Lipitor, lovastatin, simvastatin, Zocor, etc). People frequently complain that they have trouble remembering words and names. In a recent article in the Wall Street Journal (2/12/08) a doctor observed, “This drug [Lipitor] makes women stupid.”
We have discussed this issue in great detail with several experts on our radio show. We are sending you a one-hour CD of “The Dark Side of Statins,” an interview with Beatrice Golomb, MD, PhD, and colleagues.